Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 7, 2022, 2:23 PM MDT for Dunn County, Mercer County, Stark County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2022, 2:23 PM MDT (20:23 UTC)
- Expired
- May 7, 2022, 2:58 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:50 PM MDT, 33 minutes earlier.
Area forecast discussion, May 7, 1:50 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 250 PM CDT Sat May 7 2022 .SHORT TERM...(Today and Tonight) Issued at 245 PM CDT Sat May 7 2022 Forecast highlights in the short term period will focus on chances for thunderstorms today into this evening along with the potential for a few strong to severe storms. Currently, long wave trough over the western CONUS with strong southwest flow aloft over the Northern Plains. Surface trough has moved over western North Dakota, evident via a wind shift from southerly to westerly over my far western counties. Winds have touched on advisory level a few times at a few locations gusting to at around 45 mph, but overall it has been marginal with most wind gusts in the 30-40 mph range. Temperatures have been slow to warm up, thanks to an extensive BKN-OVC cirrus deck across a majority of western and central ND. Scattered showers about with the only thunderstorm activity as of 1930Z over my far northwest moving into Canada. Potential for a few strong to severe thunderstorms remains this afternoon and evening, though has decreased some from earlier thinking thanks to the upper level cloud deck which has prevented us reaching our convective initiation temperature. A few holes are evident in the cloud deck, but only for a short period as mid level clouds from an area of showers to our south is moving north. Still, strong forcing will spread across the region as the mid level wave approaches and the sfc trough continues slowly east. Thus, despite the low potential for sfc based storms, elevated convection is still expected as this forcing and strong shear combines with steep lapse rates which should begin after 20Z or so. Main severe weather threat with the stronger storms will be large hail thanks to the lapse rates and strong shear, with a lower potential for damaging winds. Showers and thunderstorms will exit off to the east by late evening, making way for a quiet overnight period with lows around 40 west thanks to dry air moving in behind the sfc trough, and low 50s southeast still ahead of the sfc trough. .LONG TERM...(Sunday through Saturday) Issued at 245 PM CDT Sat May 7 2022 Very active pattern through the majority of the long term period. Quasi-stationary upper level trough remains/regenerates over the western CONUS through Friday, sending multiple embedded waves through the region Sunday-Friday. This will result in continued chances for showers and thunderstorms pretty much each day this week, with the exception being Tuesday when sfc high pressure moving over the region will give us a brief pause in the moisture. Extensive cloud cover and lack of strong WAA will also result in seasonal temperatures in the 60s to low 70s, with Monday being the coolest with highs in the 50s to around 60F. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat May 7 2022 Mainly VFR conditions expected during the 18Z forecast period. MVFR conditions under showers and thunderstorms will be possible, mainly for KBIS, KMOT, and KJMS this afternoon and evening. Winds will be gusty and clouds will increase through the day today. Showers and thunderstorms are possible across much of the area this afternoon into this evening. For now have conveyed this threat with VCTS mention, although showers and thunderstorms may prevail through tonight across the KJMS area. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, May 7, 1:08 PM MDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 208 PM CDT Sat May 7 2022 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-081915- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 208 PM CDT Sat May 7 2022 /108 PM MDT Sat May 7 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Gusty southerly winds expected today with gusts up to near 45 mph at times. Thunderstorms are possible this afternoon and evening. A few storms could be strong to severe with hail up to the size of half dollars and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size and damaging wind gusts today. NDZ001-009-017-018-031>033-040-041-043-044-081915- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 208 PM CDT Sat May 7 2022 /108 PM MDT Sat May 7 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Gusty southerly, becoming westerly, winds expected today with gusts up to 45 mph possible. Thunderstorms are possible today. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NH
In the hours before
Special weather statement, May 7, 2:15 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
315 PM CDT Sat May 7 2022
NDZ018-019-033-072045-
Stark ND-Mercer ND-Dunn ND-
315 PM CDT Sat May 7 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN,
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES THROUGH 345 PM
CDT/245 PM MDT/...
At 314 PM CDT/214 PM MDT/, a strong thunderstorm was located near
Taylor, or 19 miles east of Dickinson, moving northeast at 40 mph.
HAZARD...Wind gusts to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marshall around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4683 10247 4699 10253 4732 10215 4706 10189
4699 10208
TIME...MOT...LOC 2014Z 235DEG 33KT 4697 10241
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:24 PM MDT | Special Weather Statement | BIS | Pierce | 36 min |
| May 7, 2:15 PM MDT | Special Weather Statement | BIS | Mercer | 30 min |
| May 7, 3:13 PM MDT | Special Weather Statement | BIS | Ward | 32 min |
| May 7, 5:09 PM MDT | Special Weather Statement | BIS | Bottineau | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.